Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS New York, NY
NWS New York, NY issued this flash flood warning at Oct 8, 2005, 8:30 PM EDT for 4 counties in New York; Bergen County, Passaic County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2005, 8:30 PM EDT (00:30 UTC)
- Expired
- Oct 9, 2005, 12:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 090033 FFWOKX NJC003-031-NYC071-079-087-119-090430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 830 PM EDT SAT OCT 8 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... BERGEN COUNTY IN NORTHEAST NEW JERSEY. ORANGE COUNTY IN SOUTHEAST NEW YORK. PASSAIC COUNTY IN NORTHEAST NEW JERSEY. PUTNAM COUNTY IN SOUTHEAST NEW YORK. ROCKLAND COUNTY IN SOUTHEAST NEW YORK. WESTCHESTER COUNTY IN SOUTHEAST NEW YORK. * UNTIL 1230 AM EDT. * AT 818 PM EDT...TRAINED WEATHER SPOTTERS REPORTED THAT UP TO 8 INCHES OF RAIN HAS FALLEN OVER THE LAST 24 HOURS. THE RAIN WILL BEGIN TO TAPER OFF BY MIDNIGHT...BUT BEFORE THEN EXPECT ANOTHER 2 TO LOCALLY 4 INCHES...MAINLY BETWEEN 830 AND 1030 PM. WESTERN ROCKLAND COUNTY...EASTERN ORANGE COUNTY...WESTERN PUTNAM COUNTY...AND NORTHWEST WESTCHESTER COUNTY IN NEW YORK WILL BE THE HARDEST HIT AREAS. IN NEW JERSEY...WESTERN BERGEN AND AND WESTERN PASSAIC COUNTY LOOK TO BE THE HARDEST HIT. THESE AREAS WILL LIKELY EXPERIENCE SEVERE FLASH FLOODING OVER THE NEXT SEVERAL HOURS. ESPECIALLY VULNERABLE AREAS INCLUDE BUT ARE NOT LIMITED TO...ALONG RIVERS...CREEKS...AND STREAMS...AS WELL AS HILLY TERRAIN. MUDSLIDES MAY VERY WELL OCCUR. BE SURE TO HEED ALL LAW ENFORCEMENT EVACUATION ORDERS IF THEY ARE ISSUED...OR ELSE RISK BEING SWEPT AWAY AND KILLED BY FLOOD WATERS. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4152 7353 4085 7419 4103 7457 4159 7410 $$ EKSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 8:30 PM EDT, 0 minutes earlier.
Area forecast discussion, Oct 8, 8:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 830 PM EDT SAT OCT 8 2005 .NEAR TERM (OVERNIGHT INTO SUNDAY)...AT 23Z...SURFACE OBS SHOWED THE STRONG SURFACE COLD FRONT HAD PROGRESSED TO ROUGHLY A BDL-DXR-EWR LINE. AWS MESONET OBS SHOW QUITE A LARGE TEMPERATURE CONTRAST ACROSS THE FRONT OVER ONLY A FEW MILES DISTANCE IN WESTCHESTER COUNTY...VALHALLA 71 AT 2315Z WHILE TARRYTOWN ONLY 51 SURFACE WAVE ALONG THIS FRONT WAS JUST WEST OF DOVER DELAWARE AND MOVING NORTHEAST...WITH ASSOCIATED AREA OF VERY HEAVY RAIN MOVING NORTH TOWARD WESTERN AND CENTRAL PORTIONS OF THE CWA. BAND OF HEAVY RAIN CURRENTLY STRETCHING FROM PUTNAM INTO WESTERN PASSAIC COUNTIES MAY ACTUALLY RETROGRADE BACK INTO ORANGE COUNTY AS THE LOW MOVES NORTHWARD...PASSING NEAR OR JUST EAST OF NYC BY ABOUT 05Z. ALL OF THIS HEAVY RAIN BEING FUELED BY PWAT OF 2.0-2.5 INCHES AND COMBINATION OF IMPRESSIVE DYNAMICS...LOW LEVEL FRONTOGENETIC FORCING...STRONG H5 VORT MAX LIFTING NORTH FROM DELMARVA...LOW LEVEL CONVERGENCE ON THE NOSE OF A 50-60 KT LLJ DEVELOPING OFF THE SOUTHERN NJ COAST...AND UPPER DIVERGENCE IN RIGHT REAR QUAD OF JET STREAK OVER NEW YORK STATE AND NORTHERN NEW ENGLAND. 18Z GFS RUN SUPERIOR TO THE NAM IN ITS HANDLING OF THE SITUATION...THOUGH PERHAPS TOO FAR EAST WITH ITS AREA OF MAXIMUM OMEGA/QPF. AT THIS TIME EXPECT ABOUT AN INCH OF ADDITIONAL RAINFALL OVERNIGHT EAST OF AN ISP-HVN LINE AND UP TO 2 INCHES WEST...WITH LOCALIZED MAXES OF 4 ADDITIONAL INCHES IN NORTHEAST NJ...THE LOWER HUDSON VALLEY AND FAIRFIELD CT...COMPOUNDING EXISTING FLOODING PROBLEMS/POWER OUTAGES. AREAL FLOOD WARNING ALREADY IN EFFECT FOR MUCH OF THE AFFECTED AREA...PROBLEM OF THE EVENING WILL BE TO TRY TO PINPOINT AREAS WHICH WOULD EXPERIENCE THE WORST FLOODING REQUIRING FLASH FLOOD WARNINGS. MAY ALSO NEED TO UPGRADE PORTIONS OF THE URBAN/SMALL STREAM ADVISORY COVERING AREAS FARTHER EAST TO A FLOOD WARNING WHEN THE HEAVIEST RAIN ARRIVES. WITH THE 50-60 KT JET PASSING THROUGH THIS EVENING...WILL HAVE TO WATCH FOR WIND GUSTS TO 40 KT IN NYC AND COASTAL SECTIONS. SO FAR SURFACE OBS ALONG THE NJ COAST HAVE BEEN TAME...WITH GUSTS TO ABOUT 30 KT. RAIN WILL TAPER OFF QUICKLY TO SCATTERED SHOWERS FROM SOUTHWEST TO NORTHEAST ONCE THE SURFACE LOW PASSES...BETWEEN 03Z-06Z GIVE OR TAKE AN HOUR. WILL HAVE TO WATCH TRAILING CONVECTION OFF THE SOUTHERN DELMARVA WHICH COULD CAUSE PROBLEMS FOR EASTERN SECTIONS LATER TONIGHT...CURRENT THINKING IS IT WILL WEAKEN AS IT MOVES OVER COOLER SSTS SOUTH OF LONG ISLAND. PNSOKX WIBIS SHORTLY FOR RAINFALL TOTALS...SOME OF WHICH HAVE EXCEEDED 8 INCHES IN ORANGE COUNTY. && .SHORT TERM (MONDAY THROUGH TUESDAY)...THINGS GET MORE INTERESTING ON MONDAY AS MODELS ARE IN SURPRISINGLY GOOD AGREEMENT WITH UPPER TROUGH/CLOSED LOW OVER THE LOWER MISSISSIPPI RIVER VALLEY NEGATIVELY TILTING AS IT PIVOTS INTO THE OHIO VALLEY. THIS WILL RETROGRADE THE COLD FRONT/INVERTED TROUGH IN VICINITY OF EASTERN CWA BACK WEST ACROSS THE CWA THROUGH THE DAY MONDAY. ALTHOUGH SYNOPTIC FORCING WILL HAVE WEAKENED DURING THIS TIME PERIOD...A CONTINUED TROPICAL CONNECTION FROM THE CARIBBEAN AND LOW-LEVEL CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY AND AHEAD OF ANY WEAK WAVES WILL SUPPORT A SWATH OF MODERATE TO LOCALLY HEAVY RAINFALL TO CONTINUE BACK ACROSS THE CWA THROUGH MONDAY AND PERHAPS MONDAY NIGHT. && .LONG TERM (WEDNESDAY THROUGH FRIDAY)...SPLIT FLOW WITH A SEVERAL CUTOFFS IN THE SOUTHERN BRANCH OVER THE LOWER 48 WILL RESULT IN AN UNSETTLED PERIOD WITH NEAR OR SLIGHTLY ABOVE SEASONABLE TEMPS. AMPLIFICATION OVER TROUGH OVER THE CENTRAL U.S DURING THE MID WEEK MAY RESULT IN SOME RETROGRESSION OF THE WESTERN ATLANTIC RIDGE. THIS IN TURN MAY SEND SUBTROPICAL DEPRESSION 22 ON A WNW TRACK AND CLOSE ENOUGH TO THE COASTAL WATERS ON DAY 5 TO PRODUCE HIGH WINDS AND SEAS. && .AVIATION...IFR CONDITIONS AT MOST TERMINALS IN MODERATE/HEAVY RAIN ALONG WITH LLWS VIA 50-60 KT LOW LEVEL JET WILL PREVAIL UNTIL ABOUT 06Z-07Z WEST AND 08Z-09Z EAST...FOLLOWED BY IMPROVEMENT TO MVFR CIGS BY DAYBREAK SUNDAY. && .MARINE...SCA IS NOW IN EFFECT FOR ALL WATERS FOR FREQUENT GUSTS TO 30 KT (AND AN OCCASIONAL GUST TO 35 KT IN HEAVIER CONVECTION)...AS A 50-60 KT LOW LEVEL JET AT 2 KFT PASSES OVERHEAD THIS EVENING. SUSTAINED WINDS ARE LIKELY TO CRANK UP TO AROUND 25 KT DURING THIS TIME ON THE OCEAN. AFTER THAT... SEAS ARE LIKELY TO REMAIN ABOVE SCA CRITERIA ON THE OCEAN FOR SOME TIME. 12Z WNA WAVEWATCH VALUES LOOKED ABOUT 1-2 FT TOO HIGH INITIALLY...SO UNDERCUT THEM BY ABOUT AS MUCH IN THE SHORT TERM. WIND/WAVE FORECAST IN THE LONG TERM IS VERY DEPENDENT UPON THE STRENGTH OF HIGH PRESSURE FORECASTS TO BUILD OVER NORTHERN NEW ENGLAND/CANADIAN MARITIMES DURING MID WEEK AND THE FUTURE MOTION/INTENSITY OF SUBTROPICAL DEPRESSION 22...WHICH WAS LOCATED ABOUT 230 NM SE OF BERMUDA AT 00Z. STD 22 IS FORECAST TO STRENGTHEN TO A TROPICAL OR SUBTROPICAL STORM...GET RAILROADED TO THE WNW BETWEEN A DEEP SUBTROPICAL HIGH TO ITS NORTH AND AN UPPER LOW TO ITS SOUTH...THEN TURN NORTH ALONG 72W. THE DAY 5 FORECAST POSITION OF 37N 72W...ALONG WITH STRONG HIGH PRESSURE TO THE NORTH...COULD SET UP A VERY TIGHT GRADIENT OVER THE LOCAL WATERS WHICH WOULD GENERATE HIGHER WINDS AND SEAS THAN CURRENTLY FORECAST. && .HYDROLOGY...ADDITIONAL RAINFALL THROUGH SUNDAY MORNING COULD RANGE BETWEEN 2 AND 4 INCHES ACROSS THE REGION...WITH HEAVIEST AMOUNTS N AND W OF NEW YORK CITY. FOR MOST OF THE REGION...URBAN...POOR DRAINAGE...AND SMALL STREAM FLOODING WILL BE THE MAJOR CONCERN. LARGER MAIN STEM RIVERS WILL SEE SIGNIFICANT RISES TO PERHAPS NEAR BANK FULL BY SUNDAY...LEAVING THEM PRIMED FOR ADDITIONAL RAINFALL EARLY NEXT WEEK. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH FOR CTZ005>012 THROUGH NOON SUNDAY. NJ...FLOOD WATCH FOR NJZ002>006-011 THROUGH NOON SUNDAY. NY...FLOOD WATCH FOR NYZ067>081 THROUGH NOON SUNDAY. MARINE...SMALL CRAFT ADVISORY ALL WATERS. && PUBLIC/MARINE UPDATE...GOODMAN AVIATION...SR WARNINGS...MLE
Hazardous weather outlook, Oct 8, 4:09 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 409 AM EDT SAT OCT 8 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-090815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 409 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY MORNING. A SLOW MOVING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE REMNANTS OF TROPICAL STORM TAMMY TO PRODUCE A WIDESPREAD...HEAVY RAINFALL ACROSS THE AREA. ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL CAUSE WIDESPREAD URBAN...SMALL STREAM...AND POOR DRAINAGE FLOODING .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FLOOD WATCH CONTINUES THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED FOR FLOODING AND EXCESSIVE RAINFALL REPORTS. ANZ330-335-338-350-353-355-370-090815- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM- 409 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN WATERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY CONTINUES FOR ROUGH SEAS ON THE OCEAN WATERS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED.
In the hours before
Local storm report, Oct 8, 3:44 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
344 PM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLOOD RUTHERFORD 40.82N 74.11W
10/08/2005 BERGEN NJ TRAINED SPOTTER
RTE 17 CLOSED DUE TO FLOODING BETWEEN UNION AVE AND
HIGHLAND CROSS.
&&
MPSNearby
Flash Flood Warnings in New York, 2005Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.